Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 229, NWS Cleveland, OH

August 20, 2005Cuyahoga County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 20, 2005, 4:11 PM EDT for Cuyahoga County, Ohio. It was in force for 70 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2005, 4:11 PM EDT (20:11 UTC)
Expired
Aug 20, 2005, 5:21 PM EDT
In force
70 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Cuyahoga County, OH

The radar

The Cleveland radar (KCLE), 17 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 4:55 PM EDTTSTM WND DMGBerea, OHTHREE TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 1:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 202012
SVRCLE
OHC035-202115-
/O.NEW.KCLE.SV.W.0229.050820T2011Z-050820T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
411 PM EDT SAT AUG 20 2005

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUYAHOGA COUNTY IN NORTHEAST OHIO

* UNTIL 515 PM EDT

* AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTH OF LAKEWOOD
  TO 19 MILES SOUTHWEST OF WESTLAKE...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE NORTH 
OLMSTED...STRONGSVILLE...SOLON...PARMA...NORTH   
ROYALTON...EUCLID...CLEVELAND HEIGHTS AND CLEVELAND.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 70 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4157 8148 4156 8138 4135 8138 4135 8158
      4133 8159 4129 8156 4128 8155 4128 8187
      4134 8186 4135 8197 4150 8196 4149 8192
      4149 8173 4162 8150

$$

MRD
2 follow-up statements
000 
WWUS51 KCLE 202106
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
503 PM EDT SAT AUG 20 2005

OHC035-202115-
/O.CON.KCLE.SV.W.0229.000000T0000Z-050820T2115Z/
CUYAHOGA OH-
503 PM EDT SAT AUG 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM EDT FOR 
CUYAHOGA COUNTY...

AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM NEAR MAYFIELD TO BEREA...AND MOVING EAST AT 35 MPH.

THE SOUTHERN AND EASTERN SUBURBS WILL CONTINUE TO SEE THESE STORMS.

AT 455 PM TREES WERE REPORTED DOWN ALONG BAGLEY ROAD IN BEREA. 

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4157 8148 4156 8138 4135 8138 4135 8158
      4133 8159 4129 8156 4128 8155 4128 8187
      4134 8186 4135 8197 4150 8196 4149 8192
      4149 8173 4162 8150

$$
000 
WWUS51 KCLE 202121
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
519 PM EDT SAT AUG 20 2005

OHC035-202129-
/O.EXP.KCLE.SV.W.0229.000000T0000Z-050820T2115Z/
CUYAHOGA OH-
519 PM EDT SAT AUG 20 2005


...THE SEVERE THUNDERSTORM WARNING FOR CUYAHOGA COUNTY HAS EXPIRED...
...FLASH FLOOD WARNING CONTINUES FOR CUYAHOGA COUNTY UNTIL 630 PM...

THE STORMS WITH DAMAGING WINDS HAVE SHIFTED EAST INTO GEAUGA COUNTY 
BUT HEAVY RAIN LINGERS ACROSS THE CENTRAL PART OF CUYAHOGA COUNTY 
ALONG THE INTERSTATE 480 CORRIDOR. DANGEROUS HIGH WATER CAN BE 
EXPECTED IN URBAN AREAS...SMALL STREAMS...AND POOR DRAINAGE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. ADDITIONAL 
THUNDERSTORMS ARE POSSIBLE THIS EVENING.

LAT...LON 4157 8148 4156 8138 4135 8138 4135 8158
      4133 8159 4129 8156 4128 8155 4128 8187
      4134 8186 4135 8197 4150 8196 4149 8192
      4149 8173 4162 8150

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:00 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 20, 2:00 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
200 PM EDT SAT AUG 20 2005

.SHORT TERM (TNGT-TUE)...
PREFRONTAL TROUGH MOVG ACROSS INDIANA INTO NW OH AND EXPECT NEW
TSTORM DEVELOPMENT. MORNING SOUNDINGS FAIRLY MOIST AND INSTABILITY
MAY EVOLVE INTO SHOWERS/STORMS QUICKLY. INSTABILITY INCREASING
ACROSS WEST CENTRAL OHIO. LOW LVL WIND FLOW HAS BACKED ACROSS NORTH
CENTRAL COUNTIES BEHIND FIRST BATCH OF SHOWERS/STORMS TEMPORARILY
INCREASING LOW LVL SHEAR BUT FLOW SHOULD COME BACK AROUND TO SW
AHEAD OF TROUGH SO RISK OF ROTATING STORMS SHOULD DIMINISH BUT WILL
CONTINUE TO MONITOR. CDFNT COMING INTO NW INDIANA AND WL SLOWLY SAG
SOUTHEAST ACROSS FCST AREA TNGT. MODELS SHOW DRYING AT ALL LEVELS
TNGT AND SHOULD NOT BE ANY NEW DVLPMNT AHEAD OF ACTUAL FRONT WITH
THE PSBL EXCEPTION OF THE EAST LAKESHORE COUNTIES WHERE THE WARM
WATERS OF LAKE ERIE COULD TRIGGER A FEW SHOWERS/STORMS TONIGHT SO
WILL KEEP A POP ALL NIGHT EAST LAKESHORE COUNTIES. SEVERAL SHORT
WAVES PROGGED TO DROP THRU TROUGH THROUGH MONDAY. WITH COLD AIR
ALOFT WIL PROB SEE SOME LAKE EFFECT RAIN SHOWERS EAST LAKESHORE
COUNTIES BY MONDAY MORNING. THESE SHOWERS WOULD LIKELY DRY OUT
MONDAY AFTERNOON WITH DIURNAL HEATING/MIXING AND PASSAGE OF NEXT
SHORT WAVE. LOW LVL FLOW BECOMES MORE ANTICYCLONIC MONDAY NIGHT INTO
TUESDAY AND COOLEST AIR STARTS TO SHIFT EAST SO LESS RISK OF LAKE
EFFECT MONDAY NIGHT INTO TUE.

&&

.LONG TERM(TUE-SAT)...
SFC HIGH PRESSURE BUILDS ON BACK SIDE OF THE TROUGH BUT HEIGHTS
ALOFT START TO BUILD IMMEDIATELY ALMOST IN A BLOCKING FASHION SO WE
SHOULD SEE AN EXTENDED PERIOD AND DRY WEATHER WITH A SLOW WARMING
TREND ESPECIALLY DURING THE DAYS. NIGHTS MAY STAY NEAR NORMAL OR
BELOW NORMAL THRU MID WEEK AND THEN BEGIN TO WARM. ECMWF A LITTLE
FASTER WITH NEXT COLD FRONT BY THE WEEKEND BUT WITH RECENT TENDENCY
FOR RIDGING OVER THE MIDDLE AND EASTERN STATES WILL TREND FCST
CLOSER TO NCEP AND GFS GUIDANCE FOR A SLOWER EAST PROGRESSION. WL
INCLUDE A CHANCE SHOWERS/STORMS STARTING NEXT SAT NGT. WILL FCST
TEMPS GENERALLY ABV GUIDANCE (MID OR UPR 80S) BY THE END OF THE
WEEK.

&&

.AVIATION(18Z-18Z)...
SCATTERED TSRA FROM YNG TO MNN DUE TO OUTFLOW FROM PREVIOUS
THUNDERSTORMS THIS MORNING...EXPECT INCREASED BKN LNS TO FORM AS IT
MOVE EAST...DONT THINK IT WILL BUILD TOO MUCH FURTHER TO THE NORTH.

BIGGER CONCERN IS THE TSRA DEVLOPING AHEAD OF PREFRONTAL TOUGH FROM
NW OH TIN SW IN.  EXPECT BKN LN TO DEVELOP ALONG TROUGH AND TO MOVE
EAST LATER THIS AFTERNOON INTO EVENING.  EXPECT COLD FRONT CURRENTLY
IN ILLINOIS TO MOVE THROUGH KCLE AROUND MIDNIGHT.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

SHORT TERM...KOSARIK
LONG TERM...KOSARIK
AVIATION...DJB
Hazardous weather outlook, Aug 20, 4:40 AM EDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
440 AM EDT SAT AUG 20 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-211100-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
440 AM EDT SAT AUG 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS TODAY AND THIS EVENING ACROSS THE
ENTIRE AREA. DAMAGING WINDS WILL BE THE PRIMARY THREAT.  A STRONG
COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND EVENING...
DEVELOPING THE STRONG TO SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WATERSPOUTS MAY BE POSSIBLE OVER LAKE ERIE SUNDAY NIGHT AND
INTO MONDAY.  SATURDAYS COLD FRONT WILL USHER IN AN AUTUMN-LIKE
AIRMASS ACROSS THE GREAT LAKES. THE COMBINATION OF THE WARM LAKE
TEMPERATURES AND THE COLD AIR ALOFT MAY CREATE A FAVORABLE
ENVIRONMENT FOR THE FORMATION OF WATERSPOUTS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING FOR THE
ENTIRE AREA.

OUDEMAN

In the hours before

Special weather statement, Aug 20, 1:41 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
141 PM EDT SAT AUG 20 2005

OHZ003-006>014-017>023-027>033-036>038-041-047-089-202317-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-COLUMBIANA OH-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-OTTAWA OH-PORTAGE OH-RICHLAND OH-SANDUSKY OH-
SENECA OH-STARK OH-SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...MANSFIELD...
MARION...MEDINA...MILLERSBURG...MOUNT GILEAD...MOUNT VERNON...
NORWALK...PAINESVILLE...PORT CLINTON...RAVENNA...SALEM...SANDUSKY...
TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...WOOSTER AND YOUNGSTOWN
141 PM EDT SAT AUG 20 2005

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTI 7 PM EDT...

ASHLAND
ASHTABULA
CUYAHOGA
CRAWFORD
ERIE
GEAUGA
HANCOCK
HOLMES
HURON
KNOX
LAKE
LORAIN
LUCAS
MAHONING
MARION
MEDINA
MORROW
OTTAWA
PORTAGE
RICHLAND
SANDUSKY
SENECA
STARK
SUMMIT
TRUMBULL
WAYNE
WOOD
WYANDOT

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:18 PM EDTSevere Thunderstorm WarningCLESummit, Wayne47 min
Aug 20, 2:50 PM EDTSevere Thunderstorm WarningCLEStark43 min
Aug 20, 3:09 PM EDTSevere Thunderstorm WarningCLEAshland, Huron61 min
Aug 20, 3:22 PM EDTSevere Thunderstorm WarningCLEMarion56 min
Aug 20, 3:26 PM EDTSevere Thunderstorm WarningCLELorain64 min
Aug 20, 3:29 PM EDTSpecial Marine WarningCLE91 min
Aug 20, 3:38 PM EDTSevere Thunderstorm WarningCLEMedina67 min
Aug 20, 3:57 PM EDTSevere Thunderstorm WarningCLEMorrow47 min
Aug 20, 4:01 PM EDTSevere Thunderstorm WarningCLEKnox, Richland59 min
Aug 20, 4:20 PM EDTTornado WarningCLEMedina28 min
Aug 20, 4:27 PM EDTSevere Thunderstorm WarningCLELorain51 min
Aug 20, 4:33 PM EDTSpecial Marine WarningCLE87 min
Aug 20, 4:34 PM EDTFlash Flood WarningCLECuyahoga, Lorain116 min
Aug 20, 4:57 PM EDTSevere Thunderstorm WarningCLEGeauga, Lake46 min
Aug 20, 5:53 PM EDTFlash Flood WarningCLEErie2 hr
Aug 20, 6:29 PM EDTFlash Flood WarningCLECuyahoga, Lorain2 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.